Alert archive / Iowa / River Flood Warnings in 2015
River Flood Warning 58, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Dec 13, 2015, 9:27 PM CST for Dallas County, Polk County, Iowa. It took effect at Dec 14, 2015, 3:31 PM CST. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2015, 9:27 PM CST (03:27 UTC)
- In effect from
- Dec 14, 2015, 3:31 PM CST
- Expired
- Dec 19, 2015, 5:28 PM CST
- In force
- 5 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Dallas County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 9 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Raccoon River at Van Meter (VNMI4).
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 22 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05484500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Dec 13, 5:28 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Dec 13, 5:28 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 528 PM CST SUN DEC 13 2015 .SHORT TERM /TONIGHT/... ISSUED AT 408 PM CST SUN DEC 13 2015 LOW PRESSURES SYSTEM CURRENTLY LOCATED IN SOUTHEASTERN KS WILL LIFT NORTHEAST THROUGHOUT THE OVERNIGHT...PULLING INTO NORTHERN MISSOURI. WIDESPREAD PRECIPITATION ASSOCIATED WITH THE LOW WILL CONTINUE THROUGHOUT THE OVERNIGHT PERIOD...WITH THE AXIS OF HEAVIEST RAINFALL GRADUALLY SHIFTING TO THE NORTHEAST AS LOW LIFTS NORTH AND FORCING WRAPS AROUND THE LOW. BAND OF THETA-E ADVECTION WILL LIFT INTO NORTHEASTERN CWA BEGINNING NEAR 00Z...AND HAVE THEREFORE INCREASED QPF AMOUNTS IN THIS AREA. IN ADDITION...GENERAL TREND FOR A SLIGHTLY FURTHER EASTERN TRACK OF LOW HAS RESULTED IN HIGHER QPF AMOUNTS ACROSS THE NORTHWESTERN PORTIONS OF THE CWA. EXPECT TEMPERATURES TO BE WARM ENOUGH TO KEEP PRECIPITATION RAIN...THOUGH MAY SEE A RAIN/SNOW MIX OR SNOW BEGIN TO TRANSITION IN THE FAR WEST OR NORTHWEST IN THE LATE OVERNIGHT HOURS...NEAR 12Z. DO NOT ANTICIPATE ANY SNOWFALL ACCUMULATIONS...UNLESS TRANSITION OCCURS EARLIER. GIVEN HEAVY RAIN THREAT WILL KEEP AREAL FLOOD WATCH AS IS ATTM...THOUGH MAY NEED TO EXPAND FURTHER TO THE WEST AND NORTHWEST...AND WILL LET FURTHER SHIFTS EVALUATE...AND WILL DISCUSS RAINFALL FURTHER IN HYDRO SECTION. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 408 PM CST SUN DEC 13 2015 SYNOPSIS...CURRENT SYSTEM DROPPING LIGHT TO MODERATE RAINFALL OVER IOWA WILL TRAVERSE THE STATE AND PULL OUT MONDAY...INCLUDING A BIT OF SNOW IN NW IA. TEMPS WILL DROP PREDOMINANTLY INTO THE UPPER 30S AND 40S FOR A FEW DAYS AHEAD OF ANOTHER HITTING SYSTEM FOR MID WEEK. THE SECOND SYSTEM WILL AFFECT PRIMARILY NW IA WITH AN OPPORTUNITY FOR SOME RAIN AND LIGHT SNOW. TEMPERATURES IN THE WAKE OF THE SECOND SYSTEM WILL DROP AGAIN...INTO THE 20S AND 30S THROUGH THE END OF THE WEEK AND INTO THE WEEKEND BEFORE WARMING BACK UP SUNDAY AND BEYOND. MONDAY...AS THE SURFACE LOW TRAVERSES THE STATE FROM SW TO NE MONDAY...IT WILL CONTINUE TO DROP SOME LIGHT TO MODERATE RAINFALL ON ITS BACKSIDE ACROSS NORTHWEST IOWA...INCLUDING AN OPPORTUNITY FOR SOME RAIN/SNOW MIX AND SOME LIGHT ACCUMULATIONS. INTERESTINGLY...THERE IS ENOUGH COLD AIR FOR A RAIN/SNOW MIX OR TRANSITION TO SNOW...BUT THE TROWEL WRAPPING AROUND MAY SQUASH MUCH OF THAT OPPORTUNITY IN NW IA GIVEN HOW THE TEMPERATURE PROFILES CURRENTLY LAY OUT... INCLUDING THE DEPTH OF THE WARM AIR/TROWEL...AND THE SHALLOW SURFACE COLD LAYER. TUESDAY THROUGH WEDNESDAY...A DAY OF SHORT WAVE RIDGING AND QUIET WEATHER TUESDAY AHEAD OF ANOTHER SYSTEM SLATED TO DEVELOP IN THE COLORADO FRONT RANGE AREA. MODELS CONTINUE TO TAKE THE SURFACE LOW TRACK FROM NW KS TUESDAY EVENING AND ACROSS NE AND INTO NW IA BY WEDNESDAY MORNING. BEST OPPORTUNITY FOR PRECIP REMAINS IN THE COLD SECTOR/WRAP AROUND REGION IN NW IA GIVEN A GENERALLY DRY PROFILE AND LACK LUSTER LIFT IN THE WARM SECTOR. INITIALLY A RAIN/SNOW MIX IS EXPECTED BUT SHOULD FAIRLY QUICKLY TRANSITION TO SNOW. COUPLED WITH 20 TO 25 MPH WINDS...VISIBILITIES AND DRIVING CONDITIONS MAY BE UNFAVORABLE FOR PERIODS OF TIME. ONLY LIGHT ACCUMULATIONS EXPECTED IN NW IA AT THIS TIME. THURSDAY THROUGH SUNDAY...A PERIOD OF QUIET...ALBEIT COOLER/COLD...WEATHER TO ROUND OUT THE LONG TERM. AS THE TUE/WED SYSTEM PULLS OUT...NW FLOW WILL USHER IN COLD AIR DROPPING TEMPS INTO THE 20S AND 30S. COLDER TEMPS WILL STICK AROUND THROUGH SATURDAY WITH CONTINUED NW FLOW...BUT WILL TRANSITION SAT AS UPPER LEVEL RIDGING RETURNS TO THE REGION...WARMING TEMPS SUN AND INTO THE NEW WEEK. && .AVIATION...14/00Z ISSUED AT 528 PM CST SUN DEC 13 2015 IFR AND LOWER CONDITIONS WILL PREVAIL THROUGH MOST OR ALL OF THE NIGHT...WITH A SLOW IMPROVEMENT TO LOW MVFR CIGS POSSIBLE AS PRECIP ENDS ON MONDAY...ESPECIALLY BY THE AFTERNOON. WINDS WILL ALSO BE VARIABLE AT TIMES OVERNIGHT/MONDAY AS A LOW PRESSURE CENTER MOVES ACROSS IOWA. HAVE MADE BEST ATTEMPT AT TIMING THE WIND SHIFTS AND CATEGORICAL IMPROVEMENTS...BUT AMENDMENTS ARE PROBABLE ESPECIALLY AFTER MIDNIGHT AND INTO MONDAY MORNING. && .HYDROLOGY... ISSUED AT 408 PM CST SUN DEC 13 2015 WIDESPREAD RAINFALL AMOUNTS THROUGHOUT THE EVENT ACROSS CENTRAL IOWA HAVE AMOUNTED TO A WIDESPREAD ONE INCH TO TWO INCHES...WITH SLIGHTLY LIGHTER AMOUNTS ACROSS NORTHWESTER CWA...AND HEAVIEST PRECIPITATION GENERALLY IN A BAND FROM CORNING NORTHEAST TO PARKERSBURG. EXPECT OVERNIGHT RAINFALL TOTALS TO BE OVER A HALF INCH ACROSS THE SOUTHEAST...UP TO AN INCH AND A HALF OR HIGHER ACROSS THE NORTHWEST. RIVER FORECASTS BASED ON RAINFALL AND FORECAST RAINFALL ARE FOR RISES ON RIVERS...WITH NUMEROUS RIVERS REACHING FLOOD STAGE WITHIN 24 HOURS...AND A FEW REACHING FLOOD STAGE OUTSIDE OF 24 HOURS. IF HEAVY RAINFALL OVERNIGHT OCCURS...A FEW RIVERS IN CENTRAL IOWA MAY RISE TO MODERATE FLOOD STAGE. IN ADDITION...PONDING OF WATER WILL BE POSSIBLE ACROSS THE AREA. && .DMX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH MONDAY MORNING FOR BLACK HAWK-DALLAS-GRUNDY- MARSHALL-POLK-STORY-TAMA. && SHORT TERM...AWB LONG TERM...CURTIS AVIATION...LEE HYDROLOGY...AWB
Hazardous weather outlook, Dec 13, 4:16 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 416 PM CST SUN DEC 13 2015 IAZ007-017-025>028-036-037-046-047-058-061-062-070>075-081>086- 092>097-142215- WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN- GREENE-BOONE-GUTHRIE-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 416 PM CST SUN DEC 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT HEAVY RAINFALL IS EXPECTED TONIGHT. ANOTHER 1 TO 2 INCHES OF RAINFALL ARE EXPECTED ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS WILL BE APPRECIATED. IAZ004>006-015-016-023-024-033>035-044-045-057-142215- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC- CALHOUN-WEBSTER-CRAWFORD-CARROLL-AUDUBON- 416 PM CST SUN DEC 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT HEAVY RAINFALL IS EXPECTED TONIGHT. ANOTHER 1 TO 2 INCHES OF RAINFALL ARE EXPECTED ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RAIN IS EXPECTED TO TRANSITION TO SNOW ACROSS PORTIONS OF WEST CENTRAL IOWA INTO NORTHWEST IOWA EARLY MONDAY MORNING. LIGHT ACCUMULATIONS WILL BE POSSIBLE. AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS WILL BE APPRECIATED. IAZ038-039-048>050-059-060-142215- GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK- 416 PM CST SUN DEC 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT HEAVY RAINFALL IS EXPECTED TONIGHT. ANOTHER 1 TO 2 INCHES OF RAINFALL IS EXPECTED ACROSS THE AREA. A FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS WILL BE APPRECIATED. AWB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 9:26 PM CST | River Flood Warning | DMX | Mahaska, Wapello | 12 days |
| Dec 13, 9:27 PM CST | River Flood Warning | DMX | Polk | 6 days |
| Dec 13, 9:29 PM CST | River Flood Warning | DMX | Madison, Warren | 47 hr |
| Dec 14, 7:25 AM CST | Wind Advisory | DMX | Calhoun, Cerro Gordo, Emmet, Hancock, Humboldt, Kossuth and 5 more | 5 hr |
| Dec 14, 7:35 AM CST | Areal Flood Warning | DMX | Boone, Hamilton, Hardin, Story | 24 hr |
| Dec 14, 8:45 AM CST | River Flood Warning | DMX | Polk, Story | 56 hr |
| Dec 14, 8:47 AM CST | River Flood Warning | DMX | Story | 34 hr |
| Dec 14, 9:59 AM CST | River Flood Warning | DMX | Polk | 31 hr |
| Dec 14, 11:06 AM CST | Areal Flood Warning | DMX | Calhoun, Carroll, Crawford, Sac | 24 hr |
| Dec 14, 11:32 AM CST | River Flood Warning | DMX | Story | 42 hr |
| Dec 14, 11:32 AM CST | River Flood Warning | DMX | Jasper, Marion, Polk | 4 days |
| Dec 14, 11:39 AM CST | River Flood Warning | DMX | Marshall | 4 days |
| Dec 14, 12:30 PM CST | Areal Flood Warning | DMX | Grundy, Hardin, Marshall, Story | 24 hr |
| Dec 14, 1:20 PM CST | River Flood Warning | DMX | Webster | 5 days |
| Dec 14, 1:20 PM CST | River Flood Warning | DMX | Boone, Hamilton, Webster | 3 days |
| Dec 14, 2:13 PM CST | River Flood Warning | DMX | Greene | 5 days |
| Dec 14, 2:13 PM CST | River Flood Warning | DMX | Madison, Warren | 3 days |
| Dec 14, 2:27 PM CST | Areal Flood Warning | DMX | Marion, Warren | 24 hr |
| Dec 14, 2:39 PM CST | River Flood Warning | DMX | Black Hawk | 5 days |
Nearby
River Flood Warnings in Iowa, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.